High Wind, North Rocky Mountain Front
- When
- September 29, 12:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A high wind event occurred during the morning and early afternoon hours of the 29th along the Rocky Mountain Front. Reported wind speeds include: a gust to 93 mph at St.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred during the morning and early afternoon hours of the 29th along the Rocky Mountain Front. Reported wind speeds include: a gust to 93 mph at St. Mary 13W and a gust to 65 mph at Augusta 25WNW.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 28, 9:20 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 1020 PM MDT WED SEP 28 2005 UPDATED AVIATION SECTION .UPDATE... UPDATE TO TONIGHT...WATER VAPOR IMAGERY INDICATES A FLAT WESTERLY UPPER LEVEL FLOW OVER MONTANA WITH A STRONG JET PUNCHING INTO BRITISH COLUMBIA. 00Z RAOBS OVER THE PACIFIC NORTHWEST ALSO INDICATE A STRONG MIDDLE LEVEL JET ENTERING THE REGION. MODELS PROG THIS FEATURE TO REACH THE ROCKY MOUNTAIN FRONT AFTER 06Z. WITH BOTH THE 00Z NAM AND 18Z GFS INDICATING WINDS OVER 50 KNOTS AT 700 MB...CURRENT HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT LOOKS GOOD. THE STRONGER WINDS WILL TAKE A LITTLE LONGER TO KICK IN OVER EASTERN GLACIER COUNTY...WITH SOME MIXING NEEDED TO REALLY MIX DOWN STRONGER MOMENTUMS. WILL LEAVE WARNING AS IS FOR NOW AS HIGH WIND CRITERIA WILL STILL BE MET LATER TOMORROW MORNING. WINDS WERE ADJUSTED TO ACCOUNT FOR ABOVE THINKING. WITH WINDS GENERALLY INCREASING THROUGHOUT THE NIGHT ACROSS CENTRAL MONTANA... TEMPERATURES WILL BE SLOW TO FALL. WITH TEMPERATURES OVER MOST AREAS STILL IN THE MIDDLE TO UPPER 50S...WILL RAISE OVERNIGHT LOWS. IN CONTRAST...I HAVE TWEAKED THE OVERNIGHT LOW IN HELENA DOWN AS WINDS WILL REMAIN LIGHT. SKY GRIDS WERE ALSO ADJUSTED BASED ON LATEST SATELLITE IMAGERY. SCHAUMANN && .PREV DISCUSSION... (ISSUED 535 PM MDT WED SEP 28 2005) DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT...UPPER LEVEL RIDGE CONTINUES TO BE FLATTEN BY UPPER LEVEL SHORT WAVE TONIGHT. UPPER LEVEL JET SAGS DOWN OVER AREA THURSDAY AS SURFACE TROUGH STRENGTHENS DOWN THE ROCKY MOUNTAIN FRONT. VERY WINDY CONDITIONS ON TRACK FOR THE ROCKY MOUNTAIN FRONT AS WELL AS ADJACENT PLAINS. PRECIPITATION WILL BE CONTAINED OVER THE NORTHERN MOUNTAINS THURSDAY AFTERNOON AND EVENING SPREADING SLOWLY OVER THE PLAINS. AMOUNTS WILL BE LIMITED DUE TO THE WINDS. TEMPERATURES WILL BE WARMER TONIGHT THROUGH THURSDAY NIGHT. A SURFACE LOW WITH ASSOCIATED COLD FRONT TO MOVE DOWN FROM CANADA FRIDAY AND FRIDAY NIGHT FOR A BETTER CHANCE OF PRECIPITATION AND COOLER TEMPERATURES. CAMP SATURDAY THROUGH WEDNESDAY...UNCERTAINTY IN THE EXTENDED FORECAST DUE TO MODEL INCONSISTENCIES...THOUGH IT DOES APPEAR THE MODELS ARE STARTING TO COME TOGETHER. MODERATE SOUTHWEST FLOW ALOFT OVER THE CWA ON SATURDAY AS A BROAD UPPER TROUGH TO THE WEST DEEPENS AND MOVES EASTWARD. WITH ABUNDANT ENERGY AND GOOD PACIFIC MOISTURE FEED IT IS DIFFICULT TO TIME AND POSITION POPS. HAVE GONE WITH SOMEWHAT OF A BROADBRUSH THROUGH SUNDAY NIGHT WITH SLIGHTLY HIGHER POPS OVER THE MOUNTAINS. PRECIPITATION MAY CONTINUE OVER THE PLAINS INTO MONDAY NIGHT BUT AT THIS TIME WILL LEAVE IT BE WITH WESTERN POPS ONLY AND SEE HOW THINGS LOOK WITH ANOTHER MODEL RUN. WINDS WILL BE BREEZY IN PLACES WITH THE STRONG FLOW ALOFT MIXING DOWN. LATEST MODEL RUNS HAVE TROUGH MOVING THROUGH THE CWA QUICKLY...OFF TO OUR EAST BY TUESDAY NIGHT. ANOTHER TROUGH COMES QUICK ON ITS HEELS. HAVE NOT CHANGED THE LATE PORTIONS OF THE EXTENDED. THOMSON && .AVIATION... UPDATED 0420Z. VFR CONDITIONS WILL CONTINUE ACROSS THE ROUTES DURING THE NEXT 24 HOURS. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH SOUTHERN BRITISH COLUMBIA AND ALBERTA. THIS WILL CAUSE SURFACE WINDS TO INCREASE. WINDS ALONG THE EASTERN SLOPES OF THE NORTHERN ROCKIES WILL INCREASE TO 20 TO 30 KTS WITH GUSTS TO ABOVE 50 KTS BY MID-DAY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... GTF 48 77 50 75 / 0 0 0 10 CTB 49 72 48 69 / 0 0 0 20 HLN 40 77 45 76 / 0 0 0 10 BZN 35 79 43 79 / 0 0 0 0 WEY 26 67 31 68 / 0 0 0 0 DLN 36 77 42 70 / 0 0 0 10 HVR 45 77 49 75 / 0 0 0 0 LWT 44 78 49 75 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 3 AM THURSDAY TO 6 PM FRIDAY FOR MTZ009- MTZ010-MTZ046-MTZ048-MTZ049. HIGH WIND WATCH FROM 6 PM THURSDAY TO 6 PM FRIDAY FOR MTZ011- MTZ012-MTZ013-MTZ044-MTZ045-MTZ047-MTZ050-MTZ051. && SHORT TERM...SCHAUMANN/CAMP LONG TERM...THOMSON AVIATION...ZELZER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 504 AM MDT WED SEP 28 2005 MTZ009-010-046-048-049-291115- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-EASTERN PONDERA- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 504 AM MDT WED SEP 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING STARTS TONIGHT AT 3 AM. REFER TO GTFNPWTFX FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HIGH WIND WARNING CONTINUES THROUGH FRIDAY. REFER TO GTFNPWTFX FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-044-045-047-050-051-291115- HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-BLAINE-JUDITH BASIN-FERGUS- 504 AM MDT WED SEP 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY NIGHT THROUGH FRIDAY AND FRIDAY NIGHT. REFER TO GTFNPWTFX FOR MORE INFORMATION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-291115- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 504 AM MDT WED SEP 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476393, 5476394.